Hail, Marion
- When
- April 14, 3:20 PM EST
- Where
- Marion County, 2.6 mi NE of Marion Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.650, -83.040
Nickel sized hail was reported near Linn-Hipsher Road.
A warm front lifted northward across the region during the afternoon of April 14th. A strong area of low pressure moved from southwest Ohio through north central Ohio during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A warm front lifted northward across the region during the afternoon of April 14th. A strong area of low pressure moved from southwest Ohio through north central Ohio during the afternoon. The atmosphere quickly became unstable with plenty of shear and modest instability for severe storms including supercells. A tornado watch was in effect for most of northern Ohio. A strong tornado touched down across Richland County and hit the town of Shelby.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 14, 12:38 PM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Cleveland OH
138 PM EDT Sun Apr 14 2019
.SYNOPSIS...
Low pressure will move northeast across Ohio by this evening
forcing a warm front north across the eastern portions of the
area. A cold front trailing from the low pressure system will
move east across the region late this afternoon and evening. The
low will then track northeast off the coast of Maine by Monday
morning followed by a ridge of high pressure Monday night. A
warm front will lift north across the area Tuesday night and
become nearly stationary through early Wednesday night. Low
pressure will move east to the central Great Lakes where it will
slow in forward motion through the end of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
Update...No large scale changes made for the afternoon.
Update...Short term high resolution models have been wavering
the track of the low pressure so that it passes between
Sandusky, Ohio or southern Ashtabula County. Latest surface
analysis shows the best pressure falls have been reported to the
north and northeast of the low pressure center. The HRRR and
RAP models have been latching on to the track of the low headed
north toward the greatest pressure falls but then push the low
across northern Ohio and allowing warm front to make it as far
north as the lakeshore in northeast Ohio and northwest
Pennsylvania. Will hold on to the current forecast for
convection in the east and rain elsewhere. Some snow is being
reported in extreme northwest Ohio and southern Michigan. Wide
range in temperatures can be expected from west to east today
with 40s in northwest Ohio and 60s in the east. Severe threat
still looks possible in the southeast portions of the area.
Previous Discussion...
A difficult forecast ahead of us this morning as surface low
pressure moves northeast toward the area in response to upper level
trough rotating east across the area. Surface low pressure system
will deepen as it tracks across Ohio today. Two to possibly three
scenarios could play out today. Short term high resolution models
are wavering back and forth on the exact track of the low pressure
system at the surface. Some runs place the low track over Sandusky
and other runs lean toward a track over Ashtabula which is closer in
line with the GFS and European solutions. If the eastern track plays
out, this will push the strongest warm air advection east and south
of the local area and could possibly limit the severe weather
threat. If the western track plays out, then the strong warm air
advection will push the warm front well north of the eastern half of
the forecast area and there will be a high likelihood for a severe
thunderstorm threat as depicted by the Storm Prediction Center.
Probability threats for tornadoes is set at 5 percent, wind 30
percent, and hail at 15 percent all in the southeast corner of the
forecast area. The enhanced area extends into the southeast corner
as well with the slight risk over all but the extreme western
portions of the forecast area. A look at the model soundings
indicate hodographs with strong veering profiles ahead of the cold
front. Instability parameters increase dramatically just ahead of
the cold front as well. So, the threat is there but just exactly
where is still yet to be determined. The third problem that may
play a role is how much the convection across the deep south
steals away the threat from our area and we wind up with just
moderate to heavy rain.
Rainfall amounts look like they will be between 1 inch and 1.25
inches in general. Flash flood guidance for 3 hours across the area
is running about 2.0 to 2.5 inches. I can't rule out the possibility
for some training echoes late morning to early afternoon.
Precipitable water values expected to approach 1.5 inches so there
is a possibility for about a 3 to 4 hour window of isolated heavy
rain in some areas if the convection begins to train over an area.
Wide separation in temperatures expected today. Areas in the warm
sector will climb into the middle 60s while areas to the northwest
and west of the storm track will stay in the lower 40s to around 50
degrees.
As the low pressure system moves northeast of the area, the threat
for severe weather will end and cold air advection will take place.
Rain will pull out to the east tonight as cold air advection takes
place. Some snow could mix in with the rain overnight. Lows will
drop into the lower to middle 30s overnight in the cold air
advection.
Surface ridge begins to build east toward the area Monday and will
bring fair weather back to the region. Cold air advection will
linger over the eastern portions of the area Monday as cold air
begins to retreat. Some warmer air will begin to push east into the
western half of the area Monday afternoon.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A narrow surface ridge will be overhead Monday night with fair
weather. An upper trough will move across the four corners region
and move out across the Central Plains between Tuesday and
Wednesday. Low pressure gathering in the lee of the Rockies will
move out to northern Missouri/southern IA by Thursday morning. A
baroclinic zone/stationary front will develop across the
lake/northern OH Tuesday and Wednesday. Still have continued the
mention of a few showers along the front with minor upper
disturbances. It isn't until Wednesday night until the front gets a
push north. Temperatures near the lakeshore will be tricky and
dependent upon the position of this front and the wind direction.
Inland though will be mild in the 60s and 70s.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
Pulled back on precip chances for Thursday and raised temperatures
as the low will still be well to our west. But Thursday
evening/night showers and thunderstorms will march east across the
area. Still a dynamic system and will be monitoring the timing and
strength of the convection. Front may fully not be across the area
by Friday morning and have continued the mention of thunderstorms
across the east half. Have temperatures closer to normal for
Saturday, but with the chance of showers with the upper low to pass
overhead yet.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
Low pressure will move northeast across northern Ohio this
afternoon. Expect mainly rain and IFR conditions across
northwest Ohio. Central and east into nwrn PA expect convection
to develop this afternoon and linger into early evening. Expect
conditions to be IFR in convection. IFR conditions with light
rain to overspread the area overnight in west to northwest flow.
Conditions improving to VFR on Monday.
OUTLOOK...Non-VFR possible Monday night into Wednesday.
&&
.MARINE...
Small Craft Advisory runs into Monday for most of the lake.
Northeast winds of 20 to 30 knots expected for several hours
this morning into early afternoon. Low pressure will track to
north- central/northeast OH for late afternoon which will then
draw the winds around to the northwest with a lull in speeds
this evening. This will bring water levels back up on the
western basin. Have issued the Lakeshore Flood Warning. It
appears to be marginal and short- lived. Winds increase from
the northwest as the low passes the area. Monday night
wind/waves subside as high pressure builds overhead. A warm
front will be developing across the lake/northern OH
Tuesday/Wednesday lifting north Wednesday night. Have trended
toward the northeast winds holding strong until the better push
for the front to lift north arrives Wednesday night. Southerly
flow expected for Thursday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lakeshore Flood Warning until 5 PM EDT this afternoon for
OHZ003-007>009.
PA...None.
MARINE...Small Craft Advisory until 10 PM EDT Monday for LEZ145>149.
Small Craft Advisory until 8 PM EDT this evening for LEZ142.
Small Craft Advisory until 4 PM EDT Monday for LEZ143-144.
&&
SYNOPSIS...Lombardy
NEAR TERM...TK/Lombardy
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...TK
MARINE...OudemanHazardous Weather Outlook National Weather Service Cleveland OH 420 AM EDT Sun Apr 14 2019 OHZ003-007-008-150830- Lucas-Ottawa-Sandusky- 420 AM EDT Sun Apr 14 2019 ...LAKESHORE FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ006-017-150830- Wood-Hancock- 420 AM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142-143-162-163-150830- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- 420 AM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ009-150830- Erie- 420 AM EDT Sun Apr 14 2019 ...LAKESHORE FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for north central Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Watch. There is a slight risk for severe thunderstorms today. The main threats will be strong damaging winds, large hail, and possibly a tornado. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010>014-018>023-027>033-036>038-047-089-PAZ001>003-150830- Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Seneca-Huron-Medina- Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne- Stark-Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore- Northern Erie-Southern Erie- 420 AM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. There is an enhanced risk for severe thunderstorms southeast of a line from Knox County to Wayne, Summit, Portage, and Trumbull Counties. Otherwise, to the northwest and north of this line there is a slight risk for severe thunderstorms. A warm front is expected to move north of the area and the atmosphere will become unstable and has the potential to support the threat for strong damaging winds, large hail, and even tornadoes; especially in the enhanced threat area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. LEZ061-144>149-164>169-150830- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 420 AM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. There is a slight risk for severe thunderstorms today. Strong thunderstorm winds and large hail are possible. There is also the possibility for a tornadic waterspout. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Cleveland radar (KCLE), 130 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
26 thunderstorm wind, 3 hail, 3 tornado. Local standard time, as filed.
Nickel sized hail was reported near Linn-Hipsher Road.
Several large tree limbs were blown down near State Route 19 and Beck Road.
A long track tornado began about 3 miles southwest of Shelby around 442 PM then tracked northeast to about 5 miles north of Olivesburg. EF 1 damage was seen along much of its 17 mile track. The most significant damage was located on the southeast and east side of Shelby from near the Chevy Dealership along State Route 39 northeastward to State Route 96 where a home was significantly damaged. This is where the EF 2 damage was observed and the tornado reached its maximum width of 1/2 mile. One vehicle was tossed 100 feet into the air with 2 people inside. The vehicle rolled multiple times before coming to a stop. Both persons inside the vehicle were luckily unharmed.
Several trees and power lines were blown down south of Shelby.
Quarter sized hail was reported in Shilon near State Route 603.
There was moderate damage to a barn on Church Road in Wooster.
Several power poles were leaning due to damaging winds along Church Road.
Numerous trees were blown down and reported by the Ashland County law enforcement.
Several large trees were blown down near Canal Fulton.
A tree was blown down onto power lines.
An EF-0 tornado touched down at 5:15 PM two miles southeast of Canal Fulton and produced tree top damage. The tornado tracked about 1.5 miles northeast and nearly destroyed a small outbuilding along Strausser Street. The tornado tracked further northeast and produced manly tree-top damage before dissipating just south of the Nimisila Reservoir in Summit County. The damage path was about 3.6 miles in total.
An EF-0 tornado started in Stark County and tracked into Summit County. The tornado tracked northeast and produced manly tree-top damage before dissipating just south of the Nimisila Reservoir. The damage path was about 3.6 miles in total from Stark County into Summit County.
There were over 50 trees blown down on private property with the largest trees up to 3 feet in diameter.
There were multiple trees blown down near Springfield Township.
There was minor damage to a house and a tree blown down near Jackson Township.
A small pine tree was uprooted as well as small tree limbs blown down.
There were several trees and power lines blown down.
A power pole was blown down on State Route 534 in Southington Township.
A tree was blown down on Stoddard Hayes Road in Gustavus Township.
Several trees and power lines were blown down near Damascus and Goshen Township in Mahoning County.
A tree fell on a garage on 5th Ave in Liberty Township.
Several trees and power lines were blown down near the Washingtonville area.
A tree was blown down onto power lines along Marshall Road in McDonald.
A large tree was blown down on a house. Several power lines were blown down on Seneca Trail in Mentor.
A tree was blown down near Darlington Road and Kimblewick Lane.
Several trees and power lines were blown down on the east side of Canfield between Canfield Road and Shields Road.
A tree was blown down on State Route 609 near Hayes Orangeville Road.
Several trees and power lines were blown down on the south side of Youngstown.
A tree was blown down on Hubbard Bedford Road.
There were multiple trees blown down across the county.
Several trees were blown down across Hill Road which made the roadway inaccessible. There was minor damage to a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyThe tornado archive for Ohio, 2019Warnings in Ohio, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811295, 811307, 811340, 811308, 811296, 811310, 811311, 811298, 811299, 811312, 811341, 811342, 811313, 811315, 811316, 811317, 811297, 811319, 811320, 811321, 811323, 811324, 811326, 811328, 811331, 811333, 811334, 811335, 811336, 811337, 811338, 811339.